Writing ink poisoning occurs when someone swallows ink found in writing instruments (pens).
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Fountain pen ink poisoning; Writing ink poisoning
Writing ink is a blend of:
It is generally considered nonpoisonous.
This ingredient is found in:
Get medical help right away. Do not make a person throw up unless told to do so by the poison center or a health care professional.
Note: Large amounts of writing ink must be consumed (more than an ounce or 30 milliliters) before treatment is needed.
Before Calling Emergency
Get the following information:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does not need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate. The provider may wash the person's eyes or skin to remove the ink.
Note: The person may not need to be treated in a hospital.
How well the person does depends on the amount of poison swallowed and how quickly treatment is received. The faster the person gets medical help, the better the chance for recovery.
Because writing ink is generally considered nonpoisonous, recovery is very likely.
Kliegman RM, St. Geme JW, Blum NJ, Shah SS, Tasker RC, Wilson KM. Ingestions. In: Kliegman RM, St. Geme JW, Blum NJ, Shah SS, Tasker RC, Wilson KM, eds. Nelson Textbook of Pediatrics. 21st ed. Philadelphia, PA: Elsevier; 2020:chap 353.
Marcdante KJ, Kliegman RM. Poisoning. In: Marcdante KJ, Kliegman RM, eds. Nelson Essentials of Pediatrics. 8th ed. Elsevier; 2019:chap 45.
Review Date: 9/26/2019
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.